Alert archive / Virginia / Small Craft Advisories in 2021

Small Craft Advisory 19, NWS Baltimore/Washington

January 26, 2021

NWS Baltimore/Washington issued this small craft advisory at Jan 26, 2021, 12:33 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2021, 12:33 AM EST (05:33 UTC)
Expired
Jan 26, 2021, 3:32 AM EST
In force
3 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted.

703 
WHUS71 KLWX 260533
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1233 AM EST Tue Jan 26 2021

ANZ533-534-537-541>543-261100-
/O.NEW.KLWX.SC.Y.0019.210126T0533Z-210126T1100Z/
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
1233 AM EST Tue Jan 26 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* WHAT...East winds 10 to 15 kt with gusts up to 20 kt.

* WHERE...Chesapeake Bay from North Beach MD to Smith Point VA, 
  Tidal Potomac from Cobb Island MD to Smith Point VA, Choptank 
  River to Cambridge MD and the Little Choptank River, Patuxent 
  River to Broomes Island MD, and Tangier Sound and the inland 
  waters surrounding Bloodsworth Island.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
458 
WHUS71 KLWX 260832
MWWLWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
332 AM EST Tue Jan 26 2021

ANZ533-534-537-541>543-260945-
/O.CAN.KLWX.SC.Y.0019.000000T0000Z-210126T1100Z/
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-
332 AM EST Tue Jan 26 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have dropped below Small Craft Advisory thresholds..

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Jan 25, 9:35 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 25, 9:35 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
935 PM EST Mon Jan 25 2021

.SYNOPSIS...
Low pressure will pass through the area on Tuesday. An upper
level disturbance is expected to pass through the area Thursday
morning while low pressure develops well southeast of the area.
High pressure will gradually build toward the area early next
week. A storm system may impact the area next Monday.

&&

.NEAR TERM /THROUGH TUESDAY/...
EVENING UPDATE...
As noted in the 00Z upper air from KIAD, a warm nose has
developed around 850-mb which has led to more of a mixed wintry
precipitation event than earlier suspected. A mixture of
rain/snow was anticipated during the first phase of this system.
Thus, expect some of the snow totals to be cut down given the
widespread sleet reports from local spotters. 1 to 2 inches of
snow will be the more likely outcome across the region. There
currently is a brief lull in the action while upstream radar
imagery shows another healthy band of precipitation heading
across West Virginia. With the warm nose continuing to push
northward based on HRRR solutions, expect a mix of
sleet/freezing rain to be the main precipitation types during
the overnight hours. This will lead to hazardous travel,
especially on any untreated road surfaces.

PREVIOUS DISCUSSION...
There have been some notable trends in
the 12Z model cycle today, more importantly, for a colder
solution and also less QPF tonight with the heaviest precip
aimed at the upslope areas of the Appalachians. Observational
trends support this colder solution with sfc ridging still in
place and current dewpoints still in the upper teens at BWI and
lower 20s at DCA. It's difficult to get all precip to be all
rain when dewpoints are still so low. To add to the uncertainty
is a deep isothermal layer right at freezing seen on model
soundings. Only a degree or two degree difference could make a
big difference in p-type and specific snow/ice amounts. Please
refer to our snow and ice forecasts at weather.gov/lwx.
Definitely expecting a period of wintry precip tonight before
precip turns lighter overnight and Tue as mid-level dry slot
moves in. Precip should end or if not exit the area by 18Z Tue,
although some drizzle may persist across northeast MD longer.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Tranquil conditions Tue night through Wed. Next upper level
trough will swing through the area Wed night into Thu morning with
light snow possible for areas south of U.S. Route 50.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
For Thursday, models continue to suppress most of the wintry precip
probabilities further south of our CWA. Any potential for
bombogenesis would be later than the onset moisture/decreasing
temperatures for our area to cause much of an issue. Still could see
a period of rain/snow mix early on Thursday with any moisture that
makes its way into the area along with temperatures forecasted to be
below freezing for most areas west of I-95. Conditions will continue
to cold and windy for the area Thursday night into Friday. A system
to our NE Friday could continue to allow the chance for a few
flurries to be mixed in with these gusty NW winds. Not expected much
in terms of impacts for this time period but a northern shift in the
track of the low pressure system could inhibit higher threat levels
for impacts Thursday into Friday.

High pressure builds in from the west Friday night and pushes
offshore by early Sunday morning. This will allow for our next
potential wintry system to take aim. With temperatures currently
forecasted to be in the upper 30s to low 40s across most of the area
Sunday, impacts for this system appear minimal currently. Onset
precip may start out wintry before moving over to all rain for most
of the duration of the event. With it still be 7 days out,
conditions and impacts may change with any shift in parameters.
Should be something to continue to monitor as we head closer to this
event.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
IFR with occasional LIFR conditions developing this evening
with a wintry mix of precip. Improving cigs Tue afternoon as
precip ends.

VFR conditions likely Thursday and Friday with some gusty NW winds
on Thursday before diminishing as high pressure begins to move
overhead for our area. Could see a few flurries and reduced
instances of visibility but it will be brief in nature.

&&

.MARINE...
Light and variable winds through Tue evening. Possible SCA Wed
in NW flow.

Possibility for gales for the water between a low pressure system to
our SE and an incoming high pressure from the west on Thursday.
SCAs likely Thursday and Friday with that mentioning of gales
possible. Winds will decrease Friday as high pressure briefly
settles overhead.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 9 AM EST Tuesday for DCZ001.
MD...Winter Storm Warning until 7 AM EST Tuesday for MDZ001-501-502.
     Winter Weather Advisory until 9 AM EST Tuesday for MDZ013-014.
     Winter Weather Advisory until 10 AM EST Tuesday for MDZ003>006-
     008-011-503>508.
VA...Winter Storm Warning until 7 AM EST Tuesday for VAZ503-504-507-
     508.
     Winter Weather Advisory until 9 AM EST Tuesday for VAZ053-054.
     Winter Weather Advisory until 7 AM EST Tuesday for VAZ025>031-
     038>040-501-505-506.
WV...Winter Storm Warning until 7 AM EST Tuesday for WVZ050-055-
     501>506.
     Winter Weather Advisory until 10 AM EST Tuesday for WVZ051>053.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR/BRO
SHORT TERM...LFR/JMG
LONG TERM...ADM
AVIATION...LFR/BRO/ADM
MARINE...LFR/ADM
Hazardous weather outlook, Jan 25, 10:54 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1054 PM EST Mon Jan 25 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-270400-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1054 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the Baltimore and D.C.
metro areas through tonight and into Tuesday morning for snow and
sleet accumulations up to one inch, and ice accumulations up to a
tenth of an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Potential for gale force winds Thursday into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-270400-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1054 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the Blue Ridge Mountains
and parts of the Potomac Highlands until 7 AM Tuesday morning for
up to one inch of snow and sleet, and ice accumulations of up to
four tenths of an inch.

A Winter Weather Advisory is in effect for the Shenadoah Valley,
the eastern Panhandle of West Virginia, northern and central
Maryland and parts of northern Virginia through tonight and into
Tuesday morning for up to one inch of snow and sleet, and ice
accumulations up to two tenths of an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight winter storm threat for Wednesday night and
Thursday. If the threat materializes, it may cause travel
disruptions.

There is another slight winter storm threat for Sunday. If the
threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-270400-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1054 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Storm Warning is in effect until 7 AM on Tuesday for up
to one inch of snow and sleet, and ice accumulations up to four
tenths of an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight winter storm threat for Wednesday night and
Thursday. If the threat materializes, it may cause travel
disruptions.

There is another slight winter storm threat for Sunday. If the
threat materializes, it may cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report winter weather via standard operating
procedures.

In the hours before

Local storm report, Jan 25, 9:27 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             2 W ELKRIDGE            39.20N  76.80W
01/25/2021  M0.6 INCH        HOWARD             MD   TRAINED SPOTTER

0900 PM     SNOW             COLUMBIA                39.20N  76.85W
01/25/2021  M0.5 INCH        HOWARD             MD   NWS EMPLOYEE

0913 PM     SNOW             3 S ARCOLA              38.91N  77.53W
01/25/2021  M0.3 INCH        LOUDOUN            VA   TRAINED SPOTTER

0915 PM     SNOW             SE PIMLICO              39.36N  76.67W
01/25/2021  M0.1 INCH        BALTIMORE CITY     MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2100139
EVENT NUMBER LWX2100140
EVENT NUMBER LWX2100141
EVENT NUMBER LWX2100142

CJL
Local storm report, Jan 25, 9:28 PM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     SLEET            1 NW OPAL               38.63N  77.81W
01/25/2021  M0.2 INCH        FAUQUIER           VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2100143

BRO
Local storm report, Jan 25, 9:31 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 PM EST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             1 NNW ANNAPOLIS         38.98N  76.51W
01/25/2021  M0.3 INCH        ANNE ARUNDEL       MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2100144

CJL
Local storm report, Jan 25, 9:36 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     SLEET            1 NNE HERNDON           38.98N  77.38W
01/25/2021  M0.3 INCH        FAIRFAX            VA   NWS EMPLOYEE

0930 PM     SNOW             2 N COLUMBIA            39.24N  76.86W
01/25/2021  M0.6 INCH        HOWARD             MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2100145
EVENT NUMBER LWX2100146

CJL
Local storm report, Jan 25, 9:47 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
947 PM EST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             3 NNE BOONSBORO         39.55N  77.64W
01/25/2021  M0.4 INCH        WASHINGTON         MD   TRAINED SPOTTER

0946 PM     SNOW             2 NW FALLING WATERS     39.59N  77.92W
01/25/2021  M0.4 INCH        BERKELEY           WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX2100147
EVENT NUMBER LWX2100148

CJL
Local storm report, Jan 25, 9:58 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             2 E MARTINSBURG         39.46N  77.94W
01/25/2021  M0.5 INCH        BERKELEY           WV   NWS EMPLOYEE

&&

EVENT NUMBER LWX2100149

CJL

Nearby

Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.